Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 38, NWS Paducah, KY

August 17, 2000Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 17, 2000, 6:39 PM CDT for Perry County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 6:39 PM CDT (23:39 UTC)
Expired
Aug 17, 2000, 9:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perry County, IL

The radar

The Paducah radar (KPAH), 123 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 172339
FFWPAH
ILC145-180230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN SOUTHERN ILLINOIS

* UNTIL 930 PM CDT

* AT 633 PM CDT...RADAR INDICATED TWO TO THREE INCHES OF RAIN HAD 
FALLEN OVER NORTHERN PERRY COUNTY OVER THE LAST HOUR. 

* DUE TO THE SLOW MOVING NATURE OF THESE STORMS AND THE 
REDEVELOPMENT IN THEIR WAKE...FLOODING IS LIKELY...ESPECIALLY NEAR 
THE TOWN OF RICE. EVEN THOUGH MOST OF THE COUNTY HAS REMAINED 
DRY...THE HEAVY RAIN WILL LIKELY CAUSE WATER LEVELS ON SWANWICK AND 
BEAUCOUP CREEKS TO RISE SIGNIFICANTLY AND POSSIBLY EXCEED BANKFULL.

* LOCATIONS IN THE WARNING INCLUDE RICE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3816 8915 3796 8921 3796 8956 3818 8954

HOOPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU AUG 17 2000

ON THE EARLY AFTERNOON WEATHER MAP...AN AREA OF LOW PRESSURE WAS
LOCATED OVER NORTHWESTERN ILLINOIS WITH A COLD FRONT EXTENDING
ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS INTO THE TX PANHANDLE.
A THUNDERSTORM OUTFLOW BOUNDARY EXTENDED FROM NEAR KCVG TO KHUF TO
KMLI.

ABUNDANT SUNSHINE AND SOUTHWEST WINDS HAVE RESULTED IN TEMPS WARMING
INTO THE 90S OVER THE REGION.  THE COMBINATION OF THESE TEMPS AND
DEWPOINTS IN THE 70S HAD RESULTED IN HEAT INDEX VALUES OF 105 TO
110.  BECAUSE THESE CONDITIONS ARE EXPECTED TO CONTINUE FOR SEVERAL
HOURS AFTER THIS PACKAGE IS ISSUED...PLAN ON KEEPING THE HEAT
ADVISORY IN EFFECT FOR SOUTHERN PORTIONS OF THE FORECAST AREA FOR
THIS EVENING.

AIRMASS ACROSS THE QUAD STATE REGION IS QUITE UNSTABLE WITH
SURFACE-BASED LI/S GENERALLY AROUND -8 TO -10.  HOWEVER...LAPS
SOUNDINGS SHOW A WEAK CAP REMAINS IN PLACE OVER THE AREA.

MODELS INDICATE THAT THE COLD FRONT WILL MOVE SOUTHEAST INTO
NORTHERN PORTIONS OF THE REGION AROUND MIDNIGHT.  AS THIS BOUNDARY
MOVES INTO THE UNSTABLE AIRMASS... THUNDERSTORMS WILL DEVELOP IN THE
REGION AHEAD OF THE FRONT.  WHILE MUCH OF THE NORTHERN TWO-THIRDS OF THE
FORECAST AREA IS IN SLIGHT RISK...AM HESITANT TO INCLUDE A SEVERE
REFERENCE IN JUST THOSE ZONES AS INSTABILITY IS SUFFICIENT TO
PRODUCE ISOLATED SEVERE THUNDERSTORMS ACROSS THE SOUTHERN THIRD.

THE FRONT AND ASSOCIATED STORMS SHOULD CONTINUE TO MOVE SOUTHEAST
AND EXIT THE REGION FRIDAY MORNING.  WILL CONTINUE CHANCE POPS
ACROSS ENTIRE REGION TONIGHT AND ACROSS SOUTHERN PORTIONS
FRIDAY...MAINLY IN THE MORNING.

EXPECT COOLER AND DRIER AIR TO BEGIN FILTERING INTO THE AREA FRIDAY
WITH THE PLEASANT TEMPERATURES LASTING THROUGH THE WEEKEND. MODELS
INDICATE A MID-LEVEL SHORTWAVE TROF WILL MOVE TO NORTHERN ILLINOIS
BY SATURDAY NIGHT.  LOW LEVEL MOISTURE WILL BE LIMITED WITH THIS
SYSTEM.  SO CURRENT THINKING IS THAT ONLY WEATHER ASSOCIATED WITH
THIS FEATURE WILL BE MORE CLOUDS ON SATURDAY NIGHT AND SUNDAY. THERE
MAY ALSO BE A FEW SPRINKLES ACROSS THE NORTHERN PORTIONS OF THE
AREA.  DUE TO UNCERTAINTY...WILL NOT ADD MENTION OF PRECIP AT THIS
TIME.

WILL USE A BLEND OF FAN/FWC/MORNING CCF TEMP NUMBERS.

.PAH...HEAT ADVISORY THIS EVENING FOR MUCH OF SE MO...FAR SOUTHERN
IL...AND MUCH OF WESTERN KY...GENERALLY SOUTH OF A LINE FROM MARBLE
HILL MO TO MADISONVILLE KY.

JSH

In the hours before

Special weather statement, Aug 17, 5:34 PM CDT, 1 hour 5 minutes before
ILZ075>078-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU AUG 17 2000

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A PORTION OF SOUTHERN
ILLINOIS UNTIL 1100 PM.

IN SOUTHERN ILLINOIS...THE WATCH INCLUDES THE FOLLOWING COUNTIES...

JEFFERSON...WAYNE...EDWARDS...AND WABASH...

THIS INCLUDES THE COMMUNITIES OF MOUNT VERNON AND FAIRFIELD.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL UPDATES AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:19 PM CDTSevere Thunderstorm WarningPAHPerry26 min

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.